Generic Name: chlorpheniramine, dihydrocodeine, and pseudoephedrine (klor fen EER a meen, dye hye droe KOE deen, soo doe e FED rin)Brand names: Dihydro-CP, Hydro-Tussin DHC, Pancof, Uni-Cof
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Dihydrocodeine is in a group of drugs called narcotics and is similar to codeine. Dihydrocodeine is a cough suppressant that affects the signals in the brain that trigger cough reflex.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of chlorpheniramine, dihydrocodeine, and pseudoephedrine is used to treat cough, sneezing, itching, watery eyes, runny nose, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.
Chlorpheniramine, dihydrocodeine, and pseudoephedrine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about chlorpheniramine, dihydrocodeine, and pseudoephedrine?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not take this medication with alcohol, other narcotic pain medications, sedatives, tranquilizers, muscle relaxers, or other medicines that can make you sleepy or slow your breathing. Dangerous side effects may result. Dihydrocodeine may be habit-forming and should be used only by the person it was prescribed for. Dihydrocodeine should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it. Dihydrocodeine is a drug of abuse and you should be aware if any person in the household is using this medicine improperly or without a prescription. Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.What should I discuss with my healthcare provider before taking chlorpheniramine, dihydrocodeine, and pseudoephedrine?Do not use this medication if you are allergic to dihydrocodeine or other narcotic pain relievers such as fentanyl (Actiq, Duragesic), hydromorphone (Dilaudid, Palladone), methadone (Methadose, Dolophine), morphine (Kadian, MS Contin, Oramorph, and others), oxycodone (Oxycontin), and oxymorphone (Opana). Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Before taking chlorpheniramine, dihydrocodeine, and pseudoephedrine, tell your doctor if you are allergic to any drugs, or if you have:
kidney or liver disease;
heart disease or high blood pressure;
enlarged prostate or urination problems;
a thyroid disorder;
asthma, COPD, sleep apnea, or other breathing disorders;
a history of head injury or brain tumor;
epilepsy or other seizure disorder;
low blood pressure;
Addison's disease or other adrenal gland disorders;
mental illness; or
a history of drug or alcohol addiction.
If you have any of these conditions, you may need a dose adjustment or special tests to safely take this medication.FDA pregnancy category D. This medication can cause harm to an unborn baby. Do not use chlorpheniramine, dihydrocodeine, and pseudoephedrine without your doctor's consent if you are pregnant. Tell your doctor if you become pregnant during treatment. Use an effective form of birth control while you are using this medication. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. Dihydrocodeine may be habit-forming and should be used only by the person it was prescribed for. Dihydrocodeine should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it. Dihydrocodeine is a drug of abuse and you should be aware if any person in the household is using this medicine improperly or without a prescription.
Take this medication exactly as it was prescribed for you. Do not take the medication in larger amounts, or take it for longer than recommended by your doctor. Follow the directions on your prescription label. Cough or cold medicine is usually taken for only a short time until your symptoms clear up.Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.Store this medicine at room temperature, away from heat, light, and moisture.
See also: Chlorpheniramine, dihydrocodeine, and pseudoephedrine dosage in more detail
Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Avoid becoming overheated or dehydrated during exercise and in hot weather.Do not drink alcohol while you are taking this medication. Alcohol can increase some of the side effects of chlorpheniramine, dihydrocodeine, and pseudoephedrine. Do not take this medication with other narcotic pain medications, sedatives, tranquilizers, muscle relaxers, or other medicines that can make you sleepy or slow your breathing. Life-threatening side effects may result.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. Chlorpheniramine and pseudoephedrine are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains chlorpheniramine or pseudoephedrine.
fast, pounding, or uneven heartbeats;
shallow breathing, slow heartbeat;
severe dizziness, fainting, anxiety, restless feeling, nervousness, or tremor;
confusion, hallucinations, unusual thoughts or behavior;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
urinating less than usual or not at all; or
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure).
Less serious side effects may include:
nausea, vomiting, stomach pain, constipation, mild loss of appetite;
mild dizziness, drowsiness;
problems with memory or concentration;
ringing in your ears;
warmth, tingling, or redness under your skin;
restless or excitability (especially in children);
sleep problems (insomnia); or
skin rash or itching.
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Cough and Nasal Congestion:
1 to 2 teaspoonfuls (5 mL to 10 mL) every 4 to 6 hours as needed.
Usual Pediatric Dose for Cough and Nasal Congestion:
2 to 5 years:1/4 to 1/2 teaspoonful (1.25 mL to 2.5 mL) every 4 to 6 hours as needed.6 to 11 years:1/2 to 1 teaspoonful (2.5 mL to 5 mL) every 4 to 6 hours as needed.12 years to 17 years:1 to 2 teaspoonfuls (5 mL to 10 mL) every 4 to 6 hours as needed.What other drugs will affect chlorpheniramine, dihydrocodeine, and pseudoephedrine?
Before taking this medication, tell your doctor if you are using any of the following drugs:
rifampin (Rifadin, Rifater, Rifamate, Rimactane);
zidovudine (Retrovir, AZT);
antidepressants such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others;
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others);
a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);
a diuretic (water pill), or blood pressure medication;
medication to treat irritable bowel syndrome;
medicines to treat psychiatric disorders, such as chlorpromazine (Thorazine), haloperidol (Haldol), mesoridazine (Serentil), pimozide (Orap), or thioridazine (Mellaril); or
seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton).
This list is not complete and there may be other drugs that can interact with chlorpheniramine, dihydrocodeine, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.